Alert archive / Tennessee / Freeze Warnings in 2012

Freeze Warning 4, NWS Nashville, TN

October 31, 201239 counties in Tennessee

NWS Nashville, TN issued this freeze warning at Oct 31, 2012, 11:00 AM CDT for 39 counties in Tennessee. It took effect at Nov 1, 2012, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2012, 11:00 AM CDT (16:00 UTC)
In effect from
Nov 1, 2012, 12:00 AM CDT
Expired
Nov 1, 2012, 8:00 AM CDT
In force
8 hr
Issued by
NWS Nashville, TN
All 39 counties

Bedford County, TN, Benton County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WWUS74 KOHX 311600
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT WED OCT 31 2012

...FREEZE WARNING LATE TONIGHT INTO EARLY THURSDAY MORNING FOR MID
TENNESSEE...

.COOL AND DRY AIR WILL REMAIN IN PLACE ACROSS THE MID STATE.
HIGH PRESSURE WILL MOVE OVERHEAD WITH CLEAR SKIES AND LIGHT WINDS 
LATE TONIGHT. THIS WILL SET THE STAGE FOR FREEZING TEMPERATURES
ACROSS MUCH OF THE MID STATE. MANY LOCATIONS WILL DROP TO THE
LOWER 30S...WHILE LOW LYING AREAS AND MUCH OF THE PLATEAU WILL
HAVE LOWS IN THE MID TO UPPER 20S.

TNZ005>011-023-025>034-059-062>066-075-077>080-010000-
/O.UPG.KOHX.FZ.A.0003.121101T0600Z-121101T1300Z/
/O.NEW.KOHX.FZ.W.0004.121101T0500Z-121101T1300Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-WILLIAMSON-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...DICKSON...
ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...
CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...
FRANKLIN...BRENTWOOD...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...MANCHESTER...
MCMINNVILLE...ALTAMONT...SPENCER
1100 AM CDT WED OCT 31 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* GEOGRAPHIC AREA...MOST OF MIDDLE TENNESSEE.

* TIMING...MIDNIGHT TO 8 AM CDT THURSDAY.

* TEMPERATURES...LOW 30S MANY AREAS...WITH MID TO UPPER 20S IN
  SHELTERED VALLEYS AND ON THE PLATEAU.

* IMPACTS...SENSITIVE VEGETATION LEFT OUTDOORS WILL LIKELY BE 
  DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TNZ022-024-056>058-060-061-093>095-010000-
/O.NEW.KOHX.FZ.W.0004.121101T0500Z-121101T1300Z/
BENTON-HUMPHREYS-PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-WAYNE-
LAWRENCE-GILES-
INCLUDING THE CITIES OF...CAMDEN...WAVERLY...LOBELVILLE...
CENTERVILLE...HOHENWALD...COLUMBIA...LEWISBURG...WAYNESBORO...
LAWRENCEBURG...PULASKI
1100 AM CDT WED OCT 31 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
THURSDAY. 

* GEOGRAPHIC AREA...MOST OF MIDDLE TENNESSEE.

* TIMING...MIDNIGHT TO 8 AM CDT THURSDAY.

* TEMPERATURES...LOW 30S MANY AREAS...WITH MID TO UPPER 20S IN
  SHELTERED VALLEYS AND ON THE PLATEAU.

* IMPACTS...SENSITIVE VEGETATION LEFT OUTDOORS WILL LIKELY BE 
  DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

13
2 follow-up statements
899 
WWUS74 KOHX 312024
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT WED OCT 31 2012

...FREEZE WARNING LATE TONIGHT INTO EARLY THURSDAY MORNING FOR
MID TENNESSEE...

.COOL AND DRY AIR WILL REMAIN IN PLACE ACROSS THE MID STATE. HIGH
PRESSURE WILL MOVE OVERHEAD WITH CLEAR SKIES AND LIGHT WINDS LATE
TONIGHT. THIS WILL SET THE STAGE FOR FREEZING TEMPERATURES ACROSS
MUCH OF THE MID STATE. MANY LOCATIONS WILL DROP TO THE LOWER
30S...WHILE LOW LYING AREAS AND MUCH OF THE PLATEAU WILL HAVE
LOWS IN THE MID TO UPPER 20S.

TNZ005>011-022>034-056>066-075-077>080-093>095-011000-
/O.CON.KOHX.FZ.W.0004.121101T0500Z-121101T1300Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
324 PM CDT WED OCT 31 2012

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT THURSDAY...

* GEOGRAPHIC AREA...MOST OF MIDDLE TENNESSEE.

* TIMING...MIDNIGHT TO 8 AM CDT THURSDAY.

* TEMPERATURES...LOW 30S MANY AREAS...WITH MID TO UPPER 20S IN 
  SHELTERED VALLEYS AND ON THE PLATEAU. 

* IMPACTS...SENSITIVE VEGETATION LEFT OUTDOORS WILL LIKELY BE 
  DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

13
928 
WWUS74 KOHX 010622
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
122 AM CDT THU NOV 1 2012

...FREEZE WARNING THROUGH 8 AM THIS MORNING FOR MIDDLE
TENNESSEE...

.COOL AND DRY AIR PREVAILS ACROSS THE MID STATE WITH HIGH
PRESSURE...MOSTLY CLEAR SKIES AND LIGHT WINDS IN PLACE. 
THUS...FREEZING TEMPERATURES ARE EXPECTED ACROSS MUCH OF THE MID
STATE BY SUNRISE. MANY LOCATIONS WILL DROP INTO THE LOWER
30S...WHILE LOW LYING AREAS AND MUCH OF THE PLATEAU WILL HAVE LOWS
IN THE MID TO UPPER 20S.

TNZ005>011-022>034-056>066-075-077>080-093>095-011300-
/O.CON.KOHX.FZ.W.0004.000000T0000Z-121101T1300Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
122 AM CDT THU NOV 1 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* GEOGRAPHIC AREA...ALL OF MIDDLE TENNESSEE.

* TIMING...MIDNIGHT TO 8 AM CDT THURSDAY.

* TEMPERATURES...LOW 30S MANY AREAS...WITH MID TO UPPER 20S IN 
  SHELTERED VALLEYS AND ON THE PLATEAU. 

* IMPACTS...SENSITIVE VEGETATION LEFT OUTDOORS WILL LIKELY BE 
  DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

21

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this freeze warning went out at Oct 31, 11:00 AM CDT, 0 minutes earlier.

Area forecast discussion, Oct 31, 11:00 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT WED OCT 31 2012

.UPDATE...GOING AHEAD WITH A FREEZE WARNING FOR OUR ENTIRE CWA FOR
TONIGHT.

13

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT WED OCT 31 2012/

UPDATE...ONLY A FEW MINOR ADJUSTMENTS WERE MADE TO HOURLY TRENDS
TODAY. OVERALL FORECAST IN GOOD SHAPE WITH SUNNY SKIES AND HIGHS
MOSTLY IN THE 50S. NW WINDS WILL BE A LITTLE BREEZY...WITH A FEW
GUSTS TO 20 MPH.

THIS MORNING WE HAD NUMEROUS LOCATIONS WITH LOWS AT OR BELOW 32
DEGREES...AND A FEW TOUCHED 27 DEGREES (OUR CRITERIA FOR A "HARD
FREEZE"). THE FREEZE WATCH FOR TONIGHT WILL SOON BE CONVERTED TO A
FREEZE WARNING. WE EXPECT TONIGHT TO BE GENERALLY COLDER...BUT NOT
SURE ALL AREAS WILL HIT OUR HARD FREEZE CRITERIA NEEDED TO END THE
WARNINGS FOR THIS SEASON.

13

PREV DISCUSSION... /ISSUED 557 AM CDT WED OCT 31 2012/

AVIATION...12Z TAF PACKAGE...
VFR CONDITIONS FOR ALL TERMINALS THROUGHOUT TAF PERIOD. HIGH
CEILINGS DEPARTING TO THE EAST AT KCSV AT 12Z AND SKC TO PREVAIL
BEGINNING LATE MORNING. SOME BREEZY WINDS ARE POSSIBLE THIS
AFTERNOON DUE TO STILL TIGHT PRESSURE GRADIENT FROM LOW SURFACE PRESSURE
THAT WAS ONCE SANDY. WINDS WILL DIE DOWN BY NIGHTFALL HOWEVER.

PREV DISCUSSION... /ISSUED 314 AM CDT WED OCT 31 2012/

DISCUSSION...
REMNANTS OF SANDY NOW CENTERED OVER WESTERN PA. CLOUD FIELD STILL
EXTENDS AS FAR SW AS EASTERN TN. SANDY TO MOVE NORTHWARD OVER THE
NEXT FEW DAYS AND THUS...SKIES SHOULD RETURN TO MORE IN THE WAY OF
MOSTLY CLEAR SKIES THROUGH THURSDAY. A FEW EXTRA CLOUDS WILL RETURN
THU NT INTO FRIDAY AS A MOISTURE STARVED WEAK FRONTAL BOUNDARY
PUSHES SOUTHWARD. NO PRECIP EXPECTED.

THE TRICKY PART OF THIS SHORT TERM FCST WILL BE IN REGARD TO
TEMPERATURES. AIRMASS QUITE DRY AND SFC DEW POINTS WILL REMAIN IN
THE 20S. TO FURTHER COMPLICATE MATTERS...A SFC RIDGE WILL BE IN
PLACE LATE TONIGHT AND WILL LEAD TO SLIGHTLY SLOWER LOW LEVEL WIND
SPEEDS. NOW GIVEN SANDY'S CONTINUING INFLUENCE...IT APPEARS THAT
WINDS ALOFT REMAIN ELEVATED. AND WE ARE SEEING CURRENT TEMPS HAVING
A DIFFICULT TIME DROPPING DESPITE THE MOSTLY CLEAR SKIES AND DRY
CONDITIONS. LATEST NUMERICAL GUIDANCE SHOWS FREEZING TEMPS ACROSS
MUCH OF THE AREA BY 12Z THURSDAY. HOWEVER...NUMERICS CONTINUE TO RUN
A FEW DEGREES TOO COOL. FOR THE UPCOMING FCST...HAVE DECIDED TO GO
WITH A FREEZE WATCH FOR PRIMARILY THE NORTHEASTERN TWO THIRDS OF THE
MID STATE FOR LATE TONIGHT. WILL GO A FEW DEGREES ABOVE GUIDANCE BUT
THAT WILL STILL CARRY LOW TEMPS NEAR OR BELOW FREEZING FOR THE WATCH
AREA. WEST OF THE PLATEAU...THE BETTER CHANCE FOR THE FREEZING TEMPS
WILL BE IN THE LOW LYING AREAS.

IN THE EXT FCST...FRONTAL BOUNDARY STILL EXPECTED TO REACH THE AREA
BY SUNDAY. WILL CONTINUE TO CARRY A LOW CHANCE OF SHOWERS AND TSTMS
FOR SATURDAY NIGHT WITH LOW CHANCES FOR SHOWERS CONTINUING INTO
MONDAY.

FOR THE EXT TEMPS...A WARM DAY ON SATURDAY JUST AHEAD OF THE FROPA.
DAYTIME TEMPS WILL THEN COOL DOWN TO A FEW DEGREES BELOW SEASONAL
LEVELS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM CDT THURSDAY FOR
TNZ005>011-022>034-056>066-075-077>080-093>095.

&&
Hazardous weather outlook, Oct 31, 5:37 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
537 AM CDT WED OCT 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
537 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WATCH WILL BE IN EFFECT FROM 1 AM TO 7 AM THURSDAY FOR
THE NORTHEASTERN TWO THIRDS OF MIDDLE TENNESSEE. OVERNIGHT LOWS
ARE FORECAST TO DROP TO THE LOWER 30S AND EVEN UPPER 20S ON THE
CUMBERLAND PLATEAU. FREEZING TEMPERATURES CAN BE HAZARDOUS TO
VEGETATION...OUTDOOR PLUMBING...AND PETS. PLEASE ENSURE NECESSARY
PRECAUTIONS ARE TAKEN TO PROTECT FROM THESE COLD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:09 AM CDTFreeze WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 23 more8 hr

Nearby

Freeze Warnings in Tennessee, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.